Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 133, NWS Grand Forks, ND

September 17, 20155 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 17, 2015, 4:44 AM CDT for 5 counties in Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2015, 4:44 AM CDT (09:44 UTC)
Expired
Sep 17, 2015, 5:01 AM CDT
In force
17 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS53 KFGF 170944
SVRFGF
MNC007-029-057-087-119-171045-
/O.NEW.KFGF.SV.W.0133.150917T0944Z-150917T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 AM CDT THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
  EASTERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 545 AM CDT

* AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RICE LAKE...
  OR 31 MILES WEST OF BEMIDJI...MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RICE LAKE AND LOWER RICE LAKE AROUND 445 AM CDT.
  UPPER RICE LAKE AROUND 455 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4751 9459 4720 9564 4741 9588
TIME...MOT...LOC 0944Z 229DEG 35KT 4738 9553 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER
1 follow-up statement
969 
WWUS53 KFGF 171001
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT THU SEP 17 2015

MNC007-029-057-087-119-171010-
/O.CAN.KFGF.SV.W.0133.000000T0000Z-150917T1045Z/
POLK MN-BELTRAMI MN-CLEARWATER MN-MAHNOMEN MN-HUBBARD MN-
501 AM CDT THU SEP 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR POLK...SOUTH CENTRAL
BELTRAMI...SOUTHERN CLEARWATER...EASTERN MAHNOMEN AND NORTHWESTERN
HUBBARD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4751 9459 4720 9564 4741 9588
TIME...MOT...LOC 0958Z 229DEG 35KT 4749 9535 

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:33 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 17, 3:33 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
333 AM CDT THU SEP 17 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 325 AM CDT THU SEP 17 2015

FORECAST CHALLENGE WILL BE NEAR TERM PCPN CHANCES AND
TEMPERATURES. MODELS OVERALL IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD.

SURFACE LOW OVER S CENTRAL ND TO REACH SOUTHERN VALLEY TOWARDS
SUNRISE THEN GRADUALLY FILL DURING THE REMAINDER OF THE MORNING.
ASSOCIATED COLD FRONT SHOULD CLEAR THE FORECAST AREA TO THE EAST
EARLY THIS AFTERNOON. BASED ON TIMING OF BOUNDARY FEEL ANY
STRONGER CONVECTIVE REDEVELOPMENT THIS AFTERNOON SHOULD BE EAST
OF THE FORECAST AREA. IN THE MEAN TIME BACK EDGE OF CURRENT
CONVECTION SHOULD BE IN THE VALLEY AROUND 12Z EXITING TO THE EAST
MID AFTERNOON. EXCEPTION COULD BE ACROSS THE FAR NORTH WHERE SOME
WRAP AROUND SHRA POSSIBLE. STEADY COLD ADVECTION WILL HOLD
TEMPERATURES DOWN TO AT OR BELOW SEASONAL AVERAGES.

HIGH BUILDS IN TONIGHT AND WITH MUCH COOLER COLUMN IN PLACE
MINIMUM TEMPERATURES IN THE 40S WILL BE WIDESPREAD WITH SOME 30S
OVER THE FAR NW.

NEXT WAVE WILL TRACK ACROSS THE CENTRAL PLAINS FRIDAY. LIMITED ANY
POPS TO THE FAR SOUTH WITH MODELS IN A BIT BETTER AGREEMENT.
TEMPERATURES WILL REMAIN ON THE COOL SIDE IN THE 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU SEP 17 2015

QUIET WEATHER WILL FOLLOW INTO THE WEEKEND WITH TEMPERATURES
RECOVERING BACK TO SEASONAL AVERAGES.

A ZONAL UPPER LEVEL PATTERN WILL PERSIST THROUGH MID NEXT WEEK WITH
THE MAIN STORM TRACK ACROSS THE NORTHERN HALF OF THE SOUTHERN
PROVINCES. THIS WILL RESULT IN DRY WEATHER THROUGH AT LEAST TUESDAY.
AN AREA OF SURFACE LOW PRESSURE DEVELOPS IN THE CENTRAL PLAINS TUE
NIGHT INTO WED AS UPPER FLOW PATTERN TURNS MORE SOUTHWEST. MODELS
DIFFERING ON NORTHWARD EXTENT OF LOW BUT BOTH EXTENDING SFC TROUGH
ACROSS SOUTHEASTERN ZONES...WHERE SHOWALTERS ARE NEGATIVE. WILL KEEP
A CHANCE FOR CONVECTION MAINLY TUE NIGHT. THERE WILL ALSO BE A
WARMING TREND THROUGH THE WEEKEND...PEAKING ON MONDAY WITH HIGHS IN
THE UPPER 70S TO NEAR 80 IN THE SOUTHERN VALLEY. A DRY COOL FRONT
THEN MOVES ACROSS THE REGION MON NIGHT INTO TUESDAY...BRINGING
SEASONAL TEMPS BACK TO THE AREA ON TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1140 PM CDT WED SEP 16 2015

WILL HAVE SCATTERED SHOWERS/T-STORMS MOVE THRU THE AREA OVERNIGHT
AND EARLY THURSDAY WITH SYSTEM. LOW PRESSURE SHOULD BE EAST OF
FARGO AT 12Z THU AS NORTHWEST WINDS TAKE OVER IN ERN ND AND THE
RRV BY THAT TIME. THE LOW WILL MOVE EAST OUT OF THE AREA BY 18Z
THU WITH NORTHWEST WINDS INTO BJI BY THEN. IN THE COLD ADVECTION
AT 850 MB BEHIND THE SYSTEM WILL BE AN AREA OF MVFR STRATOCU WHICH
IS EXPECTED TO SPREAD OVER MUCH OF THE AREA LATE TONIGHT-THU
MORNING IN ERN ND AND NW MN THU MORNING-MIDDAY. CLEARING WILL WORK
INTO ERN ND/RRV THU EVE. TIMING OF THESE MVFR CIGS IN TAFS ARE
APPROXIMATE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...RIDDLE
Hazardous weather outlook, Sep 16, 6:40 AM CDT, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT WED SEP 16 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
640 AM CDT WED SEP 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON MAINLY
ALONG AND EAST OF A LINE FROM FERGUS FALL TO WADENA. IT IS
POSSIBLE THAT ANY STORMS WHICH DO DEVELOP COULD APPROACH SEVERE
LIMITS WITH GUSTY WINDS AND HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY MAINLY EAST OF THE
VALLEY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 17, 4:25 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT THU SEP 17 2015

MNZ009-015>017-022-023-171030-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-MAHNOMEN MN-
425 AM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...CENTRAL
BELTRAMI...CENTRAL CLEARWATER AND NORTHEASTERN MAHNOMEN COUNTIES
UNTIL 530 AM CDT...

AT 424 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ISLAND LAKE IN MAHNOMEN COUNTY...OR 37 MILES WEST OF BEMIDJI...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PINE BEND AROUND 425 AM CDT.
  LENGBY AND EBRO AROUND 430 AM CDT.
  BAGLEY AND WEME AROUND 440 AM CDT.
  CLEARBROOK AROUND 445 AM CDT.
  LEONARD AROUND 450 AM CDT.

LAT...LON 4730 9576 4754 9604 4815 9501 4778 9447
TIME...MOT...LOC 0924Z 234DEG 43KT 4748 9567

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:25 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.